Alert archive / Alabama / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 331, NWS Birmingham, AL

November 30, 20106 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Nov 30, 2010, 7:41 AM CST for 6 counties in Alabama. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 30, 2010, 7:41 AM CST (13:41 UTC)
Expired
Nov 30, 2010, 8:30 AM CST
In force
49 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Blount County, AL, Etowah County, AL, Jefferson County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 82 km from the middle of the area, began a volume at 13:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 30, 7:45 AM CSTTSTM WND DMGOneonta, ALSEVERAL RADIO ANTENNAS DOWN AT LOCAL RADIO STATION TOWER IN TOWN OF ONEONTA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 30, 3:49 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2010-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2010-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 385 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
385 m²/s²
0-3 km storm-relative helicity
473 m²/s²
Significant tornado parameter
1.2
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

669 
WUUS54 KBMX 301341
SVRBMX
ALC009-055-073-115-117-121-301430-
/O.NEW.KBMX.SV.W.0331.101130T1341Z-101130T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
741 AM CST TUE NOV 30 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BLOUNT COUNTY IN CENTRAL ALABAMA...
  ETOWAH COUNTY IN NORTHEAST ALABAMA...
  EASTERN JEFFERSON COUNTY IN CENTRAL ALABAMA...
  ST. CLAIR COUNTY IN CENTRAL ALABAMA...
  SHELBY COUNTY IN CENTRAL ALABAMA...
  WESTERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 830 AM CST

* AT 736 AM CST...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 9 MILES NORTHWEST OF ALBERTVILLE TO REGIONS PARK OR HOOVER
  MET...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TRUSSVILLE...SPRINGVILLE...COLUMBIANA...LEEDS...CHELSEA...MOODY...
  ODENVILLE AND TALLADEGA SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3386 8602 3385 8606 3374 8608 3372 8615
      3368 8615 3367 8611 3312 8641 3309 8695
      3316 8697 3421 8641 3421 8640 3411 8630
      3420 8618 3421 8585
TIME...MOT...LOC 1341Z 256DEG 41KT 3439 8621 3335 8679

$$

GOGGINS
1 follow-up statement
859 
WWUS54 KBMX 301354
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
754 AM CST TUE NOV 30 2010

ALC009-055-073-115-117-121-301430-
/O.CON.KBMX.SV.W.0331.000000T0000Z-101130T1430Z/
SHELBY AL-TALLADEGA AL-JEFFERSON AL-ST. CLAIR AL-ETOWAH AL-BLOUNT AL-
754 AM CST TUE NOV 30 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
BLOUNT...ETOWAH...ST. CLAIR...EAST CENTRAL JEFFERSON...WESTERN
TALLADEGA AND SHELBY COUNTIES UNTIL 830 AM CST...

AT 754 AM CST...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED...
PRODUCING  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF RAINSVILLE
TO HIGHLAND LAKES...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  ODENVILLE...WILSONVILLE...CHILDERSBURG...GADSDEN...PELL CITY...
  RAINBOW CITY...BRANCHVILLE...SARDIS CITY...VANDIVER AND BALD ROCK.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3421 8585 3386 8602 3385 8606 3374 8608
      3372 8615 3368 8615 3367 8611 3312 8641
      3310 8691 3412 8633 3411 8630 3420 8618
TIME...MOT...LOC 1354Z 256DEG 41KT 3441 8602 3337 8662

$$

GOGGINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 6:33 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Nov 30, 6:33 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
633 AM CST TUE NOV 30 2010

.UPDATE...12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

AS OF 830Z...THE SEVERE WEATHER SETUP REMAINS IN PLACE FOR MOST OF
CENTRAL ALABAMA THIS MORNING...AS WE ARE CONTINUING TO SEE CYCLES
FROM QLCS LINES TO DISCRETE SUPERCELLS ACROSS WESTERN ALABAMA.
SURFACE ANALYSIS INDICATES THAT A SECONDARY WARM FRONT WITH
DEWPOINTS APPROACHING 70 DEGREES RUNS FROM MERIDIAN MS EASTWARD TO
DEMOPOLIS...SOUTH SOUTHEASTWARD TO THE FLORIDA PANHANDLE. THE WARM
FRONT WILL CONTINUE TO SLOWLY MOVE NORTHWARD THROUGH THE EARLY
MORNING HOURS...AND WE WILL CONTINUE TO MONITOR AREAS BEHIND THE
WARM FRONT FOR MORE INDIVIDUAL SUPERCELLS TO FORM. LOOKING AT THE
SPECIAL 6Z SOUNDING...CAPE VALUES ARE LOW...BUT SHEAR VALUES
REMAIN HIGH...WITH 0-3 KM SRH VALUES OVER 500...AND 0-6 KM BULK
SHEAR VALUES WELL OVER 50 KNOTS. THE LIFTING FROM THE FRONT ALONE
AND THE STRONG SHEAR WILL BE ENOUGH TO MAXIMIZE EVEN THE LOW CAPE
ENVIRONMENT THAT IS CURRENTLY OVER CENTRAL ALABAMA...AND THE
THREAT WILL CONTINUE ACROSS THE STATE INTO THE MORNING
HOURS...CONTINUING TO THE EAST DURING THE EARLY AFTERNOON HOURS. THE
MAIN THREATS AT THIS TIME CONTINUE TO BE STRONG DAMAGING WINDS UP
TO 70 MPH AND ISOLATED TORNADOES ACROSS THE CENTRAL PORTION OF THE
STATE...WITH A HIGHER CHANCE OF TORNADOES ACROSS THE WEST AND
SOUTHWEST IN THE MOST UNSTABLE REGION BEHIND THE WARM FRONT. THE
THREAT WILL ALSO EXIST FOR TRAINING SUPERCELLS TO MOVE OVER THE
SAME GENERAL LOCATIONS MORE THAN ONCE ACROSS THOSE AREAS.

ONCE THE FRONT CLEARS THE AREA TODAY...WE WILL EXPECT COLDER
TEMPERATURES FOR WEDNESDAY...BUT NOTHING TOO UNSEASONABLE.
TEMPERATURES WILL REMAIN IN THE UPPER 50S TO LOWER 60S FOR HIGHS
THROUGH THE WEEKEND...WITH A CHANCE OF SHOWERS COMING INTO THE
PICTURE FOR SATURDAY AND SUNDAY WITH AN APPROACHING SHORTWAVE.

56/GOGGINS

&&

.AVIATION...12Z TAF DISCUSSION.

SIGNIFICANT AVIATION CONCERNS RELATED TO FRONTAL PASSAGE...WITH
IFR/MVFR CEILINGS...STRONG AND GUSTY SOUTHERLY WINDS.

COLD FRONT CURRENTLY APPROACHING TCL...AND WILL PASS FROM WEST TO
EAST AFFECTING ALL TAF SITES TODAY. APPROXIMATE PASSAGE TIMES OF
15-16Z AT BHM...16-17Z EET...18-20Z MGM AND ANB...AND FINALLY 21-23Z
AT TOI. BEHIND THE FRONT...EXPECT WINDS BECOMING NORTHWEST AT 10 KTS
AFTER FROPA. MVFR AND PERHAPS IFR CIGS IN CAA EXPECTED POSTFRONTAL
AND OVERNIGHT...WITH WINDS GRADUALLY RELAXING A BIT

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED
TO THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER
DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR
ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

56
Hazardous weather outlook, Nov 30, 5:28 AM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
528 AM CST TUE NOV 30 2010

ALZ011>015-017>050-011230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
528 AM CST TUE NOV 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE FOR MUCH OF
CENTRAL ALABAMA THROUGH THIS AFTERNOON. A COLD FRONT WILL SLOWLY
MOVE FROM WEST TO EAST ACROSS THE AREA ENDING THE SEVERE WEATHER
THREAT.

LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...WITH RAIN
AMOUNTS OF 1 TO 3 INCHES EXPECTED AS THE FRONT MOVES THROUGH.
ISOLATED LOCATIONS MAY EXPERIENCE SOME MINOR FLOODING ESPECIALLY IN
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NECESSARY
THROUGH THIS AFTERNOON.

75/LINHARES

In the hours before

Local storm report, Nov 30, 2:17 AM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
217 AM CST TUE NOV 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 AM     TSTM WND DMG     1 WSW MILLPORT          33.56N 88.09W
11/30/2010                   LAMAR              AL   EMERGENCY MNGR

            NUMEROUS TREES AND POWERLINES DOWN ALONG WELCH
            ST...POSSIBLE TORNADO.

&&

GOLDEN
Local storm report, Nov 30, 6:11 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
611 AM CST TUE NOV 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 AM     TSTM WND DMG     YORK                    32.50N 88.30W
11/30/2010                   SUMTER             AL   FIRE DEPT/RESCUE

            A FEW TREES AND POWER LINES WERE BLOWN DOWN IN YORK.

&&

LINHARES
Local storm report, Nov 30, 6:21 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 AM CST TUE NOV 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 AM     TSTM WND DMG     LAKE TUSCALOOSA HWY 69  33.35N 87.55W
11/30/2010                   TUSCALOOSA         AL   AMATEUR RADIO

            A FEW TREES WERE BLOWN DOWN ON LARY LAKE ROAD NEAR LAKE
            TUSCALOOSA.

&&

LINHARES
Local storm report, Nov 30, 6:23 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
623 AM CST TUE NOV 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     TSTM WND DMG     CURRY                   33.96N 87.21W
11/30/2010                   WALKER             AL   AMATEUR RADIO

            A FEW TREES WERE BLOWN DOWN AND BLOCKING SMITH LAKE DAM
            ROAD NEAR CURRY.

&&

LINHARES
Local storm report, Nov 30, 6:38 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
638 AM CST TUE NOV 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     TSTM WND GST     1 SSW CORDOVA           33.74N 87.20W
11/30/2010  E60 MPH          WALKER             AL   TRAINED SPOTTER

            CAR BLOWN OFF THE ROAD AT THE CORDOVA EXIT ON CORRIDOR X.
            WINDS ESTIMATED FROM 60-70 MPH.

&&

GGOGGINS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 11:44 PM CSTTornado WarningBMXLamar, Pickens26 min
Nov 30, 12:06 AM CSTSevere Thunderstorm WarningBMXFayette, Lamar, Marion39 min
Nov 30, 12:43 AM CSTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Walker, Winston47 min
Nov 30, 12:56 AM CSTFlash Flood WarningBMXLamar3 hr
Nov 30, 1:24 AM CSTTornado WarningBMXLamar, Pickens36 min
Nov 30, 1:42 AM CSTAreal Flood AdvisoryBMXFayette, Marion3 hr
Nov 30, 2:09 AM CSTAreal Flood AdvisoryBMXWinston111 min
Nov 30, 2:28 AM CSTTornado WarningBMXPickens32 min
Nov 30, 2:33 AM CSTTornado WarningBMXPickens42 min
Nov 30, 2:53 AM CSTTornado WarningBMXFayette, Pickens, Tuscaloosa52 min
Nov 30, 3:06 AM CSTTornado WarningBMXFayette, Pickens, Tuscaloosa39 min
Nov 30, 3:29 AM CSTTornado WarningBMXWalker, Winston46 min
Nov 30, 3:38 AM CSTTornado WarningBMXFayette, Tuscaloosa, Walker52 min
Nov 30, 4:15 AM CSTTornado WarningBMXWinston13 min
Nov 30, 4:25 AM CSTTornado WarningBMXWalker8 min
Nov 30, 4:39 AM CSTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter51 min
Nov 30, 4:43 AM CSTTornado WarningBMXGreene, Pickens, Sumter32 min
Nov 30, 5:04 AM CSTSevere Thunderstorm WarningBMXFayette, Tuscaloosa, Walker26 min
Nov 30, 5:32 AM CSTSevere Thunderstorm WarningBMXGreene, Pickens, Tuscaloosa43 min
Nov 30, 5:41 AM CSTSevere Thunderstorm WarningBMXGreene, Sumter34 min
Nov 30, 5:44 AM CSTTornado WarningBMXWalker, Winston46 min
Nov 30, 6:02 AM CSTTornado WarningBMXFayette, Tuscaloosa, Walker28 min
Nov 30, 6:18 AM CSTSevere Thunderstorm WarningBMXBlount, Jefferson, Tuscaloosa, Walker42 min
Nov 30, 6:55 AM CSTSevere Thunderstorm WarningBMXBlount, Etowah, Jefferson, St. Clair, Shelby, Tuscaloosa50 min
Nov 30, 7:59 AM CSTTornado WarningBMXBibb, Chilton, Perry, Shelby46 min
Nov 30, 8:04 AM CSTSevere Thunderstorm WarningBMXDallas41 min
Nov 30, 8:24 AM CSTTornado WarningBMXDallas36 min
Nov 30, 8:27 AM CSTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Clay, Etowah, St. Clair, Shelby and 1 more48 min
Nov 30, 8:42 AM CSTTornado WarningBMXShelby15 min
Nov 30, 8:49 AM CSTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas41 min
Nov 30, 8:54 AM CSTSevere Thunderstorm WarningBMXCherokee, Etowah51 min
Nov 30, 9:13 AM CSTTornado WarningBMXAutauga, Chilton20 min
Nov 30, 9:16 AM CSTSevere Thunderstorm WarningBMXCalhoun, Clay, Etowah, St. Clair, Talladega44 min
Nov 30, 9:29 AM CSTSevere Thunderstorm WarningBMXAutauga, Chilton, Coosa, Dallas, Elmore, Lowndes46 min
Nov 30, 9:35 AM CSTSevere Thunderstorm WarningBMXCherokee, Etowah25 min
Nov 30, 9:45 AM CSTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Clay, Cleburne, Randolph, Talladega45 min
Nov 30, 9:45 AM CSTTornado WarningBMXChilton, Coosa30 min
Nov 30, 10:00 AM CSTSevere Thunderstorm WarningBMXCherokee30 min
Nov 30, 10:08 AM CSTSevere Thunderstorm WarningBMXCoosa, Elmore, Lowndes, Montgomery, Tallapoosa52 min
Nov 30, 10:13 AM CSTTornado WarningBMXClay32 min
Nov 30, 10:20 AM CSTTornado WarningBMXElmore25 min
Nov 30, 10:27 AM CSTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Clay, Cleburne, Randolph63 min
Nov 30, 10:42 AM CSTTornado WarningBMXCoosa, Elmore, Tallapoosa20 min
Nov 30, 10:54 AM CSTSevere Thunderstorm WarningBMXChambers, Elmore, Lee, Tallapoosa51 min
Nov 30, 11:28 AM CSTSevere Thunderstorm WarningBMXCleburne, Randolph32 min
Nov 30, 11:46 AM CSTSevere Thunderstorm WarningBMXChambers29 min
Nov 30, 11:57 AM CSTSevere Thunderstorm WarningBMXBullock, Pike48 min
Nov 30, 12:16 PM CSTTornado WarningBMXBullock, Pike44 min
Nov 30, 12:37 PM CSTSevere Thunderstorm WarningBMXLee, Russell38 min
Nov 30, 1:16 PM CSTSevere Thunderstorm WarningBMXLee, Russell14 min
Nov 30, 1:29 PM CSTSevere Thunderstorm WarningBMXBarbour, Russell46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.